Observatrions from an aggravated type 1


(seecreutz) #1

This is the 1st month that I have been using the Dexcom Seven Sensor CGM.  I like it so far and what I notice on the graphs is quite interesting, but most aggravating.  I see that when I eat, regardless of how much sugar/carbs I take in, I spike up really really high.  For example, this morning @ 6a, I woke up 46, I had 65gm carbs and by 10a, I was 305.  In the mornings I take 50 units of Lantus, 5 units of Novolog & 60mcg of Symlin.  In the last 2 weeks, I've been taking my insulin after I eat because it seems to be working better, but I can not completely avoid the spikes.

Before I started taking the Symlin, I used to have this weird experience that no one can explain:  I would eat my meal (usually this happens with dinner) and 8 hours later, I would feel that I still had the food sitting in my stomach and I would be burping it up.  In terms of my numbers, what would happen is that at dinner, I would be ~145, crash about 30 minutes afterwards to 60, test at night and be ~130, then wake up in the morning upwards of 260+.  My thoughts are that the food I am eating is not being digested fast enough and when it does, my body "hyper-absorbs" it.  In regards to dinner and the insulin, it feels like my body is utilizing the insulin much faster than normal and therefore it is gone when I start digesting the food (hence why I've started taking the insulin after my meal).  Even though the Symlin has taken away the full feeling that I was experiencing for long periods of time, it has not helped the spikes that occur.  I will be visiting a GI doctor in the coming weeks, but I'm curious to see if anybody else has experience such feelings.  Thanks.


(puns_and_roses) #2

to deal with the sugars, try using a different form of bolus. Animas uses Extended Boluses and Minimed uses Square and Dual Wave Boluses, essentially the same thing between the companies, just different names. those can give a bit of insulin at once and then give more, like a bigger bolus, over an amount of time that you tell it. that might help stop the lows and control the later highs. good luck!


(Doug D) #3

Casey - Definitely visit a GI doc, but in the mean time - did you try a square wave bolus when you eat? Maybe bolus for 2 to 3 hours out to see if that helped?  I believe Symlin last about 3 hrs in your system so you should always square wave the bolus when you have it.  One of the things Symlin does is slow the movement of food through your stomach so keep that in mind.  Also - one of the warnings for symlin is ....

Do not use Symlin if you:

  • have a stomach problem called gastroparesis (the stomach does not empty as fast as it should)

I've been lucky in that the symlin has worked well for me in terms of keeping my bs levels in range for the 2 to 3 hrs after a meal.  I normally have a square wave bolus for 1.5 hrs (I think the norm is 2 hrs).   Good luck - I hope you get some answers from the GI doc.

 


(seecreutz) #4

Thanks for the suggestions.  First of all, I do not have gastroparesis, based on the results of my gastric emptying study.  2nd, I guess I didn't make it clear (my fault) but I am using the Dexcom Sensor CGM but not using an insulin pump.  I manage my diabetes with shots.  I'm not sure I understand the terminology being used:  "square wave bolus," "dual wave bolus," etc.  I think the Symlin is working in some regard, but I'm not exactly sure how!  It's supposed to slow the digestion down, but I swear that it's just normalizing my digestion flow.  Do my symptoms sound like a GI problem more than an insulin intake problem?


(paulg765) #5

Hi Casey,

There are a few things you can do nutritionally to perhaps provie some relief.  Try to change your diet to softer, more easy to digest foods and eat 5-6 smaller meals per day.  A regular daily exercise routine has also been proven to relieve the symptoms and what Doug says about Symlin is a fact.  You probably shouldn't be taking it.

If your GI diagnoses the problem as gastroparesis, then he may prescribe some medications and nutritional supplements.  Gastroparesis, like many other diabetic complications, is generally caused in Type 1's (and Type 2's)  with a history of high blood sugars but can FORTUNATELY be reversed over a period of a year or two with much tighter sugar control.  UNFORTUNATELY, however, gastroparesis (and insulin resistance due to high blood sugars an large doses or insulin) makes blood sugars more difficult to control.  So it's a Catch 22.

I would strngly suggest you read Dr. Richard Bernstein's book "Dr. Bernstein's Diabetes Solution", especially because it has a lot of suggestions for the treatment of gastroparesis.  He would know... he's ha Type 1 diabetes for over 62 years.


(Doug D) #6

Sorry Casey - I didn't realize you were managing with shots.  I could not say for certain whether it is a GI problem or an insulin intake problem.  I do know though, that I've only heard that Symlin would be given to those on pumps because you have the ability to deliver your insulin over an extended period of time (the square or dual wave, extended).  Due to the sugars being digested at a slower rate, you don't need all the insulin at once.  Maybe someone else on here has a method of taking symlin while managing their T1 with shots.  If it's not gastroparesis, I would still check with a GI doc to rule other things out.  Better to be safe.


(sarahslp) #7

A friend of mine is on symlin and shots. Now, I wish I had paid more attention to what she said, but I think she waits until well after her meal to inject the bolus. But, that would only solve part of your problem. That sounds really tough! I hope the GI doc has some answers. This is one of those times where a "multi-disciplinary team" would be great -- if your endo and GI doc could communicate with each other, more than just mailing their reports!


(seecreutz) #8

I have a great appreciation for our health care system, so because of that, I choose to be my own "multi-disciplinary team" because it's much easier than relying on doctors and their assistants to do it for me.  Nevertheless, I agree with your point because two doctor's brains usually are better than one of mine!


(paulg765) #9

Diabetes is an illness which can somehow affect every system and organ in the human body.  Furthermore, it is an illness which is affected by what goes on with every system and organ in the body.  The best endocrinologists/diabetologists, like Dr. Richard Bernstein, are able to identify other medical issues as complications of diabetes and know how to treat them as such.  All digestive problems, not just gastroparesis, pose difficult concerns to blood sugar management.  Even an intestimal virus can wreak havoc on a Type 1's control.  In my opinion, most of the responsibility should fall on the endocrinologist and he should lead the multi-disciplinary team.


(seecreutz) #10

UPDATE:
I visited the GI yesterday (8/10) and found out that I probably have gastroparesis.  He said that the symptoms I describe are classic and he prescribed Reglan to take 30 minutes before meals (that sucks... I like taking things with meals).

For all reading this, be forewarned:  my GI mentioned that he does not particularly like the gastric emptying study as a basis for establishing whether or not one has gastroparesis.  He much rather do a upper GI or lower GI procedure.  But he did state that since I display the symptoms, rather than waste time with the procedure, try taking the pill and seeing if the symptoms go away.  If they do, great.  If not, then we'll dig deeper.  Moral of story:  in my opinion, it is ok for your endo to request lab tests, especially GI's, but allow a GI to review GI studies and don't try to force the endo to make clinical decisions for other medical specialists.

(Remember: these are my opinions and not necessarily true for all patients or doctors; maybe you have an endo that is superman/superwoman; if you do, can I have their number!?)


(Gina) #11

Casey,

CGM are great for figuring out trending blood sugars like the one you stated above. I am not exactly sure how symlin works but, I know for me and my best friend humalog, that I have to take it before I eat. Or I experience the same thing as you where I spike a couple of hours later.

Anyway, I saw that you posted an update about Gasteoparisis. Hopefully, the pills will work for you and maybe you will have less spikes after you eat. Let us know how it works out for you.

Gina